Is it possible to overdose on fentanyl just by touching it? Many health professionals say no, it’s not possible.
Fentanyl is a synthetic opioid that the DEA says is 50 to 100 times stronger than morphine. It is often added to heroin to increase its potency or is disguised as heroin. Many people do not know that they are purchasing fentanyl, which can lead to overdose death.
You can be exposed to fentanyl through skin contact, inhalation, ingestion, or contact with mucous membrane (eyes, nose, etc . . .) or with a needle. Skin exposure is most likely to occur for first responders, but most experts believe the risk of significant exposure through skin contact is extremely low.
Health officials have said that skin exposure is not expected to lead to an overdose because of extremely poor penetration of the skin barrier. They say the likeliness of someone feeling symptoms is very low.
In 2017, the American College of Medical Toxicology (ACMT) and American Academy of Clinical Toxicology (AACT) released a joint statement about exposure to fentanyl among first responders.
“Incidental dermal absorption is unlikely to cause opioid toxicity,” the statement reads. “In the unlikely event of poisoning, naloxone should be administered to those with objective signs of hypoventilation or a depressed level of consciousness, and not for vague concerns such as dizziness or anxiety. In the absence of prolonged hypoxia, no persistent effects are expected following fentanyl or fentanyl analog exposures. Those with small subclinical exposures and those who awaken normally following naloxone administration will not experience long-term effects.”
Suspected overdoses in first responders
Last year a video from a sheriff’s department in California claimed to show an officer overdosing from just touching fentanyl. The video was disputed by the Drug Policy Alliance.
“It is unconscionable and completely irresponsible for law enforcement organizations to continue fabricating false narratives around fentanyl. Content like this simply creates more fear and irrational panic that fuels further punitive responses to the overdose crisis, instead of the public health approach we need. We already know how this story goes, because we experienced it in the 80′s and 90′s with crack cocaine. Law enforcement-driven, media-perpetuated hysteria inevitably leads to extreme racially-biased enforcement and mandatory minimum sentencing,” the Drug Policy Alliance said in a statement.
The Drug Policy Alliance said that it is not possible to overdose on fentanyl through accidental skin contact or from close proximity. They also said that fentanyl does not “readily cross the skin barrier and do not aerosolize well.”
“The only way to overdose on these substances is from injecting, snorting, or otherwise ingesting them, or in the case of the fentanyl patch, from mixing with an absorbable solvent and applying very large quantities for very long durations of time,” the Drug Policy Alliance said.
A similar incident happened late last month at the Genesee County Jail. A deputy who was wrapping up a 17-hour shift, he was exposed to fentanyl. Video shows the deputy making his way through a hallway to find people to help. He was given 4 to 5 pumps of Narcan before he was transported to a medical center. He spent two days in a hospital recovering.
Overdosing on fentanyl by picking up laced dollar bills?
Sheriff’s departments across the country have warned people not to pick up folded dollar bills because they believe the bills could contain small amounts of fentanyl.
“The amount of powder shown next to the penny (if fentanyl-laced) is more than enough to kill anyone that comes into contact with,” a department said on Facebook.
A woman in Kentucky claimed she overdosed on fentanyl after picking up a dollar bill at McDonald’s, but authorities are skeptical of her claim. According to a report, the woman’s body went numb about 10 minutes after she picked up the dollar. Her husband even said he started to feel symptoms after his wife touched his arm.
“I think it is really unlikely the substance this lady got into her system is fentanyl based on the symptoms she had,” Dr. Rebecca Donald, a fentanyl expert at Vanderbilt University Medical Center told WSMV.
Donald said skin-to-skin contact is not a way people are exposed to drugs at levels that would cause them harm. She told the news outlet that it’s more likely she would have a reaction if she rubbed her nose, licked her fingers or rubbed her eyes. It’s also possible for the drug to get into the air and be inhaled.
“That would take more of a volume of drug or quantity of drug,” she told WSMV. “It is certainly not impossible for that to happen, but one would think it would be a significant amount that you could see it on the hands and dollar bill to get into the air system.”
What to do if you touch fentanyl
If you touch fentanyl you should wash the area with soap and water as quickly as possible.
Do not use alcohol-based hand sanitizers or bleach. Those things do not wash opioids off the skin and could even increase skin absorption.
First responders should not eat, drink, smoke or use the bathroom while working in an area with known or suspected fentanyl.
Be careful not to touch your eyes, mouth, or nose after touching a surface potentially contaminated with fentanyl. Avoid activities that could make the drug go airborne.
What are the symptoms of an opioid overdose?
Call 911 and administer Narcan if someone you believe had used opioids has the following symptoms:
- Their face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
More information is available on the Substance Abuse and Mental Health Services Administration website, click here.
Overdose data in Michigan
Data from the Michigan Department of Health and Human Services breaks down the numbers of overdose hospital visits and deaths by year. It doesn’t state which drug caused the overdose.
How to get Narcan in Michigan for free
Narcan (Generic name Naloxone) can be used to reverse the effects of an opioid overdose.
Its cost is usually covered by Medicaid and many other insurances. There are non-profit organizations that also give it away for free.
Click here to view a map of pharmacies approved to dispense Naloxone. Click here to get Naloxone mailed to you for free.
Read more: Michigan health officials to provide free naloxone to organizations, individuals
If you are struggling with opioids you can find nonjudgmental harm reduction services near you by clicking here and entering your zip code. You’ll be able to find sterile syringe providers, treatment, and naloxone, the drug that is used to reverse opioid overdoses.